Alert archive / Tennessee / High Wind Warnings in 2010

High Wind Warning 1, NWS Morristown, TN

January 16, 201012 counties in Tennessee; Cherokee County, Clay County, North Carolina; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this high wind warning at Jan 16, 2010, 2:59 PM EST for 12 counties in Tennessee; Cherokee County, Clay County, North Carolina; Washington County, City of Bristol, Virginia. It took effect at Jan 16, 2010, 10:00 PM EST. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2010, 2:59 PM EST (19:59 UTC)
In effect from
Jan 16, 2010, 10:00 PM EST
Expired
Jan 17, 2010, 6:08 AM EST
In force
8 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 11:13 PM ESTNON-TSTM WND DMGTownsend, TNROCK SLIDE ON HWY 321 AT HATCHERS CUT. REPORTED BY DISPATCH.
Jan 17, 3:00 AM ESTNON-TSTM WND DMGGatlinburg, TNRANGER HAD TO CLEAR DEBRIS FROM PORTIONS OF NEWFOUND GAP RD.
Jan 17, 5:00 AM ESTNON-TSTM WND DMGElizabethton, TNFEW TREES DOWN ON TAYLOR AVE NEAR WATAUGA ROAD. DISPATCHER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WWUS74 KMRX 161959
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EST SAT JAN 16 2010

...DAMAGING WINDS EXPECTED TONIGHT THROUGH SUNDAY MORNING ACROSS
THE MOUNTAINS AND THEIR IMMEDIATE FOOTHILLS...

.A LOW PRESSURE SYSTEM WILL STRENGTHEN AND TRACK NORTHEAST INTO
THE TENNESSEE VALLEY BY SUNDAY MORNING. WITH HIGH PRESSURE OVER
THE ATLANTIC COASTLINE...A TIGHTENING PRESSURE GRADIENT WILL
PRODUCE A VERY STRONG SOUTHEASTERLY WIND FLOW ACROSS THE
MOUNTAINS...WHICH MAY COMBINE WITH A STABLE AIR MASS TO PRODUCE
MOUNTAIN WAVES IN THE FOOTHILLS. AS A RESULT...STRONG AND DAMAGING
WIND GUSTS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS AND THEIR
IMMEDIATE FOOTHILLS.

TNZ017-018-040>047-071>074-085>087-101-102-VAZ008-170400-
/O.UPG.KMRX.HW.A.0001.100117T0000Z-100117T1700Z/
/O.NEW.KMRX.HW.W.0001.100117T0300Z-100117T1200Z/
SULLIVAN-JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-
NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-UNICOI-
NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK-EAST POLK-WASHINGTON-
INCLUDING THE CITIES OF...KINGSPORT...MOUNTAIN CITY...NEWPORT...
COSBY...GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...
ELIZABETHTON...ROAN MOUNTAIN...MARYVILLE...CADES COVE...
SEVIERVILLE...GATLINBURG...ATHENS...MADISONVILLE...COKER CREEK...
BENTON...DUCKTOWN...ABINGDON
259 PM EST SAT JAN 16 2010

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SOUTHEASTERLY WINDS ARE EXPECTED TO INCREASE THIS EVENING
  REACHING 25 TO 35 MPH WITH GUSTS TO AROUND 60 MPH AT TIMES OVER
  THE HIGHER ELEVATIONS AND THEIR ADJACENT WESTERN FOOTHILLS.

* THIS WIND EVENT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT WIND
  DAMAGE. FALLEN TREES LEADING TO PROPERTY DAMAGE AND POWER OUTAGES
  ARE POSSIBLE. TRAVELERS WILL NEED TO BE ALERT TO STRONG AND GUSTY
  CROSSWINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES NEAR
  THE MOUNTAINS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES.  WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES.
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$

NCZ060-061-170400-
/O.NEW.KMRX.HW.W.0001.100117T0300Z-100117T1200Z/
CHEROKEE-CLAY-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE
259 PM EST SAT JAN 16 2010

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
SUNDAY. 

* SOUTHEASTERLY WINDS ARE EXPECTED TO INCREASE THIS EVENING
  REACHING 25 TO 35 MPH WITH GUSTS TO AROUND 60 MPH AT TIMES OVER
  THE HIGHER ELEVATIONS.

* THIS WIND EVENT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT WIND
  DAMAGE. FALLEN TREES LEADING TO PROPERTY DAMAGE AND POWER OUTAGES
  ARE POSSIBLE. TRAVELERS WILL NEED TO BE ALERT TO STRONG AND GUSTY
  CROSSWINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES OVER
  HIGHER ELEVATION ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES.  WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES.
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$
2 follow-up statements
556 
WWUS74 KMRX 170215
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EST SAT JAN 16 2010

...DAMAGING WINDS EXPECTED TONIGHT THROUGH SUNDAY MORNING ACROSS
THE MOUNTAINS AND THEIR IMMEDIATE FOOTHILLS...

.A LOW PRESSURE SYSTEM WILL STRENGTHEN AND TRACK NORTHEAST INTO
THE TENNESSEE VALLEY BY SUNDAY MORNING. A TIGHTENING PRESSURE
GRADIENT WILL PRODUCE A VERY STRONG SOUTHEASTERLY WIND FLOW ACROSS
THE MOUNTAINS...WHICH MAY COMBINE WITH A STABLE AIR MASS TO PRODUCE
MOUNTAIN WAVES IN THE FOOTHILLS. AS A RESULT...STRONG AND DAMAGING
WIND GUSTS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS AND THEIR
IMMEDIATE FOOTHILLS.

NCZ060-061-TNZ017-018-040>047-071>074-085>087-101-102-VAZ008-
171015-
/O.CON.KMRX.HW.W.0001.100117T0300Z-100117T1200Z/
CHEROKEE-CLAY-SULLIVAN-JOHNSON-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK-EAST POLK-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...KINGSPORT...
MOUNTAIN CITY...NEWPORT...COSBY...GREENEVILLE...CEDAR CREEK...
JOHNSON CITY...ERWIN...ELIZABETHTON...ROAN MOUNTAIN...MARYVILLE...
CADES COVE...SEVIERVILLE...GATLINBURG...ATHENS...MADISONVILLE...
COKER CREEK...BENTON...DUCKTOWN...ABINGDON
915 PM EST SAT JAN 16 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY. 

* SOUTHEASTERLY WINDS ARE EXPECTED TO INCREASE OVERNIGHT REACHING
  25 TO 35 MPH WITH GUSTS TO AROUND 60 MPH AT TIMES OVER THE HIGHER
  ELEVATIONS AND THEIR ADJACENT WESTERN FOOTHILLS.

* THIS WIND EVENT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT WIND 
  DAMAGE. FALLEN TREES LEADING TO PROPERTY DAMAGE AND POWER 
  OUTAGES ARE POSSIBLE. TRAVELERS WILL NEED TO BE ALERT TO 
  STRONG AND GUSTY CROSSWINDS...ESPECIALLY THOSE DRIVING HIGH 
  PROFILE VEHICLES NEAR THE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES.  WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES.
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$
659 
WWUS74 KMRX 171108
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 AM EST SUN JAN 17 2010

...WINDS WEAKENING TO BELOW 30 MPH...

.WINDS SHIFTING TO THE SOUTH AROUND 20 MPH...THEN BECOMING VARIABLE
AROUND 10 MPH LATER THIS MORNING.


NCZ060-061-TNZ017-018-040>047-071>074-085>087-101-102-VAZ008-
171215-
/O.CAN.KMRX.HW.W.0001.000000T0000Z-100117T1200Z/
CHEROKEE-CLAY-SULLIVAN-JOHNSON-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK-EAST POLK-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...KINGSPORT...
MOUNTAIN CITY...NEWPORT...COSBY...GREENEVILLE...CEDAR CREEK...
JOHNSON CITY...ERWIN...ELIZABETHTON...ROAN MOUNTAIN...MARYVILLE...
CADES COVE...SEVIERVILLE...GATLINBURG...ATHENS...MADISONVILLE...
COKER CREEK...BENTON...DUCKTOWN...ABINGDON
608 AM EST SUN JAN 17 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE WEAKENED TO BELOW WARNING CRITERIA.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Jan 16, 2:35 PM EST, 24 minutes earlier.

Area forecast discussion, Jan 16, 2:35 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EST SAT JAN 16 2010

.SHORT TERM...(TONIGHT AND SUNDAY)...STILL QUITE A BIT OF
UNCERTAINTY ON WHERE LOW PRESSURE SYSTEM WILL TRACK...AS GFS
CONTINUES TO SHOW A TRACK TO OUR SOUTHEAST AND NAM HAS IT FURTHER
NORTHWEST. LITTLE DOUBT THAT ENTIRE AREA WILL SEE SIGNIFICANT RAIN
TONIGHT INTO SUNDAY...SO WILL GO WITH CAT POPS.  GFS NOT SHOWING AS
MUCH COOLING ALOFT AS EARLIER RUNS FOR SUN AFTERNOON...BUT STILL
SOME RISK THAT THERE WILL BE A CHANGEOVER TO SNOW OVER THE VERY
HIGHEST PEAKS OF THE MOUNTAINS SUN AFTERNOON...BUT DOWNPLAY THIS
POTENTIAL FOR NOW GIVEN WARMER DEPICTION IN OTHER MODELS AND SYSTEM
TRACK UNCERTAINTY.  OTHER CONCERNS ARE POTENTIAL FOR FLOODING AND
HIGH WINDS.  DOES NOT LOOK NEARLY AS IMPRESSIVE AS SOME OF OUR
EARLIER WIND EVENTS...BUT EVEN USING A NAM/GFS BLEND LOOKS LIKE
THERE COULD BE A FAIRLY BRIEF PERIOD WHERE MOUNTAIN WAVES COULD
AFFECT THE NORMALLY FAVORED SPOTS...AND THE MODEL 850 WINDS DO
APPROACH 50 KTS.  SO WILL UPGRADE WATCH TO A HIGH WIND WARNING BUT
NARROW TIME WINDOW DOWN A BIT.  FLOODING POTENTIAL DOES NOT LOOK
STRONG ENOUGH FOR A WATCH...SO WILL JUST CONTINUE THE SPS WHERE SNOW
MELT MAY AUGMENT RUNOFF.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...SYSTEM PULLS OUT OF THE
SOUTHERN APPALACHIAN REGION SUNDAY NIGHT WITH UPPER FLOW BECOMING
NEARLY ZONAL. DRY CONDITIONS RETURN FOR THE EARLY PORTION OF THE
WORK WEEK BEFORE MORE UNSETTLED WEATHER APPROACHES BY MID WEEK AS
PATTERN REMAINS PROGRESSIVE. GENERAL DISAGREEMENT AMONG MODELS AND
ENSEMBLES CONTINUE TO LEAD TO QUITE A BIT OF UNCERTAINTY FOR MID
WEEK. AS SUCH...DID NOT MAKE ANY PROFOUND CHANGES TO PRECEDING
GRIDS/FORECAST. LATE LONG TERM PERIOD APPEARS DRY AT THIS TIME. GFS
AND SOME OF ITS ENSEMBLE MEMBERS PROJECT ANOTHER SYSTEM APPROACHING
NEXT WEEKEND. KEPT THINGS DRY FOR NOW GIVEN THE TIMING UNCERTAINTIES
AND MODEL DIFFERENCES HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             43  48  33  59  35 / 100  80  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  42  47  33  58  35 / 100  90  10  10  10
OAK RIDGE, TN                       42  48  33  56  34 / 100  90  10  10  10
TRI CITIES AIRPORT, TN              39  47  29  54  28 / 100  90  20   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST SUNDAY FOR
     THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST SUNDAY FOR
     THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...EAST POLK...JOHNSON...MCMINN...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...SULLIVAN...UNICOI...WASHINGTON TN...WEST POLK.

VA...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST SUNDAY FOR
     THE FOLLOWING ZONES: WASHINGTON.

&&

LDW/LCM
Hazardous weather outlook, Jan 16, 4:20 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EST SAT JAN 16 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
420 AM EST SAT JAN 16 2010 /320 AM CST SAT JAN 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN
APPALACHIANS THIS EVENING. SOUTHEAST WINDS WILL INCREASE TONIGHT
ACROSS THE MOUNTAINS AND THE FOOTHILLS. SOME DAMAGING WINDS ARE
POSSIBLE OVERNIGHT. WIDESPREAD RAINFALL WILL MOVE INTO THE AREA
LATE THIS AFTERNOON AND CONTINUE INTO SUNDAY. LOCALIZED FLOODING IS
POSSIBLE MAINLY ACROSS AND DOWNSTREAM FROM SNOW PACK AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jan 16, 2:47 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EST SAT JAN 16 2010

TNZ018-041-043-045-047-074-VAZ001-002-005-006-008-170400-
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-SEVIER SMOKY MOUNTAINS-LEE-WISE-SCOTT-RUSSELL-
WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...GATLINBURG...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON...ABINGDON
247 PM EST SAT JAN 16 2010

...MODERATE RAINFALL EXPECTED THIS TONIGHT AND SUNDAY ON TOP
OF MOUNTAIN SNOW PACK...

A WEATHER SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE TO
THE SOUTHERN APPALACHIANS THIS EVENING INTO SUNDAY PRODUCING
WIDESPREAD RAINFALL. TOTAL RAIN AMOUNTS FOR THE STORM WILL AVERAGE
BETWEEN A HALF INCH AND ONE INCH AROUND EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

SNOW PACK STILL EXISTS IN CERTAIN LOCATIONS IN THE HIGHER TERRAIN.
THE MOST SIGNIFICANT PACK IS IN THE SMOKIES...AROUND THE ROAN
MOUNTAIN REGION...AND IN THE HIGH KNOB AND BLACK MOUNTAIN AREAS OF
SOUTHWEST VIRGINIA.

AREAS WITH LIMITED SNOW PACK ARE NOT EXPECTED TO FLOOD. RAIN
FALLING ON EXTENSIVE SNOW PACK MAY CAUSE SOME STREAMS TO FLOOD AND
THESE WILL IN TURN FLOW INTO LOW SPOTS IN THE LOWLANDS. THIS WILL
BE ESPECIALLY TRUE IN THE HIGHER TERRAIN OF NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA.

IN WESTERN NORTH CAROLINA...A MORE EXTENSIVE SNOW PACK STILL EXISTS IN
CERTAIN DRAINAGES SUCH AS THE UPPER NOLICHUCKY...FRENCH BROAD...AND
PIGEON BASINS. THEY BEAR WATCHING...BUT NO MAJOR FLOODING IS
EXPECTED IN TENNESSEE AT THIS TIME.

THIS STATEMENT WILL BE UPDATED AS THE TIME APPROACHES AND MORE
INFORMATION BECOMES AVAILABLE.

Nearby

High Wind Warnings in Tennessee, 2010High Wind Warnings in North Carolina, 2010High Wind Warnings in Virginia, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.